MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL 30IN(75CM) 0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ETHICON INC. ETHIBOND EXCEL 30IN(75CM) 0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number W975G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/31/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a child underwent a bilateral inguinal hernia repair surgery in a minimally invasive approach in a pirs technique on (b)(6) 2025 and suture was used to close the hernia sac.During suturing, the needle broke at the end of suturing on the right side.When the needle on the right side broke, the surgeon attempted to remove the fragment, however, during the attempt, the needle fragment fell into the pelvis.The surgeon tried to remove the fragment from the pelvis, and when unsuccessful, she decided to continue and complete the surgery.It was decided to complete the hernia repair (on the right side) using a different type of suture for tying - without needles.At the end of the surgery, an ap and lateral empty abdomen x-ray was performed, which, according to the surgeon, identified the broken needle fragment.The broken needle fragment on the right side was located in the pelvis.That same evening, the patient was taken back to the operating room for removal of the broken needle fragment.The procedure ended successfully, and according to the surgeon, the needle fragment was removed from the patient's body.The patient was discharged the next day in a good general condition.According to the surgeon, she held the needle in proximity to the attachment point between the needle and the suture in order to enable herself to complete a full round of the needle around the hernia sac and take it out through the same incision.The used product was not kept and will not be returned for examination.The remaining sutures from the same box (new - unused) will be returned to the manufacturer for examination.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A photo upon which this medwatch is based has been received, however, the photo evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including gender, weight, bmi at the time of index procedure on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? what instruments were used to grasp the needle? what was the size of the broken needle fragment? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? surgeon¿s name?.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6.H6 component code: g07002 no device problem found.H6 investigation findings: c22 - photo review.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Investigation summary: the product was returned to ethicon for evaluation.One open box with seven sealed representative samples that pertain to product code w975g.As per the sampling plan, a visual inspection was performed on thirteen samples, and the packets were opened.The swage and attachment area were noted as expected.The tip and body of the needles were examined under magnification and no anomalies or issues related to needle breakage were found.In addition, the samples were tested by resistance test to needle and met the requirements.Additionally, two photos were provided, the first showing two apparently broken needles inside a container, while the second shows nine needle suture pieces and two broken needles.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional information was requested, and the following was obtained: 1.Please provide the patient's demographic information including gender, weight, bmi at the time of index procedure i do not have access to the patient's data regarding weight and bmi.2.On what tissue was the suture used? the suture was used on the hernia sac.3.What was the tissue condition (normal, thin, calcified, fragile, diseased)? the condition of the tissue was completely normal ¿ the patient's first surgery 4.How was the suture placed (interrupted or continuous)? a single stitch was performed.5.What instruments were used to grasp the needle? a needle holder and forceps were used.6.What was the size of the broken needle fragment? the needle broke near the point of connection with the suture.7.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? the surgeon did not observe any defect or anomaly in the suture.8.Other relevant patient history/concomitant medications? there is no special medical history for the patient.9.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the surgeon suspected a defect in this specific batch.10.What is the patient's current status? the patient was discharged from the hospital in stable condition.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected h6 codes.Photo investigation summary this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photos shows an open sales unit box with w975g product codes, the lot #105asd expiration date 2029-11-30, packaging information.In a second image, two broken needles without sutures are observed inside a container.In a third image, eleven different-sized needles are visible, two broken, and most still have residual sutures attached.The image is not clear enough to determine which needles belong to the complaint.Based on the photo review no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the device was not returned our evaluation is limited.We value the opportunity to fully analyze the device upon its return.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.Corrected investigation summary the product was returned to ethicon for evaluation.One open box with seven sealed representative samples that pertain to product code w975g.To evaluate the condition of the returned samples, the packets were opened.The swage and attachment area were noted as expected.The tip and body of the needles were examined under magnification and no anomalies or issues related to needle breakage were found.In addition, the samples were tested by resistance test to needle and met the requirements.Additionally, two photos were provided, the first showing two apparently broken needles inside a container, while the second shows nine needle suture pieces and two broken needles.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
ETHIBOND EXCEL 30IN(75CM) 0 GRN
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22794760
Report Number2210968-2025-09304
Device Sequence Number8286983
Product Code GAT
UDI-Device Identifier10705031238404
UDI-Public(01)10705031238404(17)291130(10)105ASD
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberW975G
Device Lot Number105ASD
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2025
Supplement Date Received by Manufacturer08/20/2025
09/01/2025
Initial Report FDA Received Date08/13/2025
Supplement Report FDA Received Date08/22/2025
09/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age5 YR
Patient SexUnknown